MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® BLOOD ALCOHOL DETERMINATIONS SODIUM FLUORIDE; BLOOD SPECIMEN COLLECTION DEVICE

BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® BLOOD ALCOHOL DETERMINATIONS SODIUM FLUORIDE; BLOOD SPECIMEN COLLECTION DEVICE
Model Number 367001
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Date of event: unknown.The date received by manufacturer has been used for this field.The customer's address is unknown:  (b)(6) usa has been used as a default.  a device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.There were multiple lot numbers reported to be involved.The information for each lot number is as follows: medical device lot #: 0286768.Medical device expiration date: 2002-10-31.Device manufacture date: 2000-10-12.Medical device lot #: 1091217.Medical device expiration date: 2013-04-30.Device manufacture date: 2011-04-01.Medical device lot #: 3241460.Medical device expiration date: 2015-09-30.Device manufacture date: 2013-08-29.Medical device lot #: 5120622.Medical device expiration date: 2017-05-31.Device manufacture date: 2015-04-30.Medical device lot #: 9280864.Medical device expiration date: 2021-10-31.Device manufacture date: 2019-10-07.Medical device lot #: 0227213.Medical device expiration date: 2022-08-31.Device manufacture date: 2020-08-14.
 
Event or Problem Description
It was reported that 7 bd vacutainers® blood alcohol determinations sodium fluoride experienced erroneous results.The following information was provided by the initial reporter: the bd vacutainer® fluoride tubes outgassed isobutylene that could be mis-identified as methanol when a single-column gas chromatographic system is used.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H6: investigation summary: this complaint was reported in a 2021 paper in the journal of forensic sciences titled "isobutylene contamination of blood collected in 10-ml evacuated blood collection tubes with gray conventional rubber stoppers.Bd had not received samples or photos for evaluation.Therefore, retention samples from bd inventory were visually inspected.100 retentions from lot 0227213 and 9280864 were inspected with no issues were identified.No retentions were available for lots 0286768, 1091217, 3241460, and 5120622.Based on a review of the device history record for the incident lot, all product specifications and requirements for lot release were met.There were no related quality issues during manufacturing of the product.Bd has observed the presence of isobutylene in most bd vacutainer® tubes with stoppers using halobutyl rubber.Isobutylene is a monomer used in the production of halobutyl rubber.This complaint is being confirmed based on historical data of a known issue related to rubber stoppers.At this time, no further action is planned, however bd will continue to monitor.H3 other text : see h10.
 
Additional Manufacturer Narrative
The following field was updated due to additional information: investigation summary: this complaint was reported in a 2021 paper in the journal of forensic sciences titled "isobutylene contamination of blood collected in 10-ml evacuated blood collection tubes with gray conventional rubber stoppers bd had not received samples or photos for evaluation.Therefore, retention samples from bd inventory were visually inspected.100 retentions from lot 0227213 and 9280864 were inspected with no issues were identified.No retentions were available for lots 0286768, 1091217, 3241460, and 5120622.Based on a review of the device history record for the incident lot, all product specifications and requirements for lot release were met.There were no related quality issues during manufacturing of the product.Bd reviewed the findings in the article and determined that the issue was previously evaluated in september 2020, through a complaint received by the same customer.In the previous investigation, bd had identified isobutylene in the bd vacutainer® fluoride blood collection tube (material number 367001), which the customer alleged had interfered with methanol analysis.Isobutylene is a raw ingredient in the production of butyl rubber so residual isobutylene is likely to be found in the stoppers.Bd determined that both the previous complaint and findings in the article had used a dual-column gas chromatography system with flame ionization detector, which showed the interference in one of the two columns.Bd also confirmed presence of isobutylene in the chlorobutyl and bromobutyl stoppers used in the product.These complaints highlight the sensitivity of chromatography assays with general detection technologies to outgassed compounds.These methods are laboratory developed tests with each lab choosing columns and instrument conditions to optimize for their method / application making prediction of chromatographic interference infeasible.This is illustrated in the complaints referenced above as only one of the two column analyses in each case was impacted.Additionally, the customers¿ systems worked as intended in identifying an interference through the two-column system.This complaint is being confirmed based on historical data of a known issue related to rubber stoppers.At this time, no further action is planned, however bd will continue to monitor.H3 other text : see h10.
 
Event or Problem Description

Brand Name
BD VACUTAINER® BLOOD ALCOHOL DETERMINATIONS SODIUM FLUORIDE
Common Device Name
BLOOD SPECIMEN COLLECTION DEVICE
Manufacturer (Section D)
BECTON, DICKINSON & CO. (BROKEN BOW)
150 south 1st avenue
broken bow NE 68822
Manufacturer (Section G)
BECTON, DICKINSON & CO. (BROKEN BOW)
150 south 1st avenue
broken bow NE 68822
Manufacturer Contact
katie swenson
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key12866296
Report Number1917413-2021-01007
Device Sequence Number17672134
Product Code JKA
UDI-Device Identifier50382903670012
UDI-Public50382903670012
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K901449
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number367001
Device Catalogue Number367001
Device Lot NumberSEE H10
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/01/2021
Supplement Date Received by Manufacturer03/07/2022
06/23/2022
Initial Report FDA Received Date11/23/2021
Supplement Report FDA Received Date03/15/2022
06/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown